A Balance Between Quality Versus Quantity

August 1, 2014
Monica Key, APRN, CCRN, AOCNP
Monica Key, APRN, CCRN, AOCNP

I met a young man several years ago in his thirties who was dying from metastatic melanoma. His parents were at his bedside every day at the inpatient oncology unit. This young man had lost all his hair, suffered from anasarca, and was actively dying. To this day, I cannot recall exactly, but I do believe it was renal failure that ultimately led to his death. What I do recall is the distress that his parents were going through during this process with their son.

His father was visibly angry, rarely speaking a word. His mom often appeared worried and frequently crying. One evening, she grabbed my arm and said in a pleading voice, “Why did he do this!?” I did not know what she meant.  He certainly did not do anything intentionally to give himself melanoma. The young man opened his eyes and said, “Mom, leave her alone! I am the one that chose to do it. It will help give info to others in the future.” Then it hit me. He must have recently been part of a clinical trial.

I do believe he was part of one of the clinical trials involved in the development of ipilimumab (Yervoy)--a treatment option for those with metastatic melanoma. Melanoma is the third most common skin cancer, with up to 20% of people developing metastatic disease. Melanoma is one of the fastest growing cancers overall, especially among the younger population. If caught early, surgical excision is curative in most cases. However, those who are at high-risk for developing metastatic disease now have more treatment options available-thanks to this young man.

While ipilimumab is considered a monoclonal antibody and not a chemotherapy drug, it is not without its own set of side effects. Unfortunately, I have seen one in particular: immune-mediated enterocolitis. I have witnessed this side effect on more than one occasion and it can be quite problematic for the cancer patient.

What we have learned with immunotherapy drugs is that the associated side effects may not be readily apparent upon initiation of treatment. Oftentimes, this is a slow process until a response is seen. In the interim, there may be transient worsening of disease before the disease stabilizes and/or the tumors regress. These types of situations are common, and I have seen them first-hand with ipilimumab.

Two patients in particular come to mind: an avid golfer and a law enforcement professional. The avid golf player had his initial presentation in the tissue surrounding his eye, and after surgical intervention, he lost control of his eye lid. He had lesions throughout his lung, gastrointestinal system, and liver-- ipilimumab was his decision for treatment. He was tolerating the drug quite well and about halfway through his treatment protocol, a PET scan revealed new metastatic lesions. He decided to continue to move forward with treatment. He had only one treatment left to complete, but unfortunately he had developed diarrhea after the second out of 4 doses, and did not tell anyone until he received his third dose. He said he was determined to complete the entire treatment regimen. He was suffering from immune-mediated enterocolitis and through the use of loperamide, diphenoxylate/atropine (Lomotil), steroids, and treatment delay, his diarrhea finally subsided after 8 weeks. Unfortunately, at the urging of his family, he decided not to take his last treatment. He passed shortly after.

The law enforcement professional had a similar course and also developed diarrhea. He did not tell anyone about it until he had a syncopal episode at home and was found unconscious in the bathroom. He was admitted to the hospital, but instead of only suffering from immune-mediated enterocolitis, he had a perforated bowel. He also was receiving ipilimumab and starting experiencing side effects halfway through treatment. He decided to go home with hospice care and passed away shortly after. It was unfortunate that these men felt the need to hide the diarrhea they were experiencing. Both of these cases sound like failures, but I do not believe they were because during the time of receiving treatment, both patients and their families were grateful there was a treatment option available, which provided them with hope for a longer life.

What has been your experience treating patients with ipilimumab?